Hail, Russell
- When
- May 1, 3:20 PM CST to 3:21 PM CST
- Where
- Russell County, 0.69 mi S of Paradise
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.110, -98.920
A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A series of severe thunderstorms and a few supercells moved east across central Kansas | and along Interstate 70, during the late afternoon and evening hours of May 1st, 2018. The strongest supercell thunderstorms produced very large hail up to 4 inches in diameter. A couple of tornadoes were produced by one strong supercell thunderstorm, the first touched down just south of Interstate 70, seven miles north of Ellsworth, and the second touched down, 3 miles north of Glendale, or 7 miles northwest of Salina, Kansas. Damage from the tornadoes was minimal, however, significant damage occurred due to the very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 1, 2:47 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 347 PM CDT Tue May 1 2018 .SYNOPSIS... Issued at 340 PM CDT Tue May 1 2018 The moisture is in the air with dewpoints in the lower 60s across the eastern two thirds of Kansas. A distinct dryline can be noticed on satellite imagery with cumulus starting to develop along this line from Stockton to Sublette. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Tue May 1 2018 Highlight: These next few days are the beginning of the severe weather season for the Plains. Take precautions. Monitor the forecast for updates. Be ready to take shelter. Evening/Tonight - The concern for this period has increased with the set-up of the triple point in central Kansas. Right now the focus of concern is still across central Kansas specifically in the north central region into eastern Nebraska; however, it is possible that more of south central Kansas could be impacted. Supercells are expected this afternoon with coverage allowing for discrete cells to quickly become upscale and potentially be long lasting given the moisture rich environment off to the east and influx of jet support. These storms are going to be off to the races with speeds of 40 mph. It is possible that there could be hail as large as baseballs, a significant tornado and 70 mph winds. Hodographs for the late afternoon into the evening for the mentioned area support the higher concern for tornadic potential. SPC has upgraded this area to a moderate risk for the evening, and a Tornado Watch has been issued. If you live in the watch area, be ready to heed any issued warnings. Models are currently indicating a brief window in time for storms across the county warning area with an exit by 10 PM. Wednesday - A similar set-up is in store for Wednesday, but a greater storm coverage is expected. This could cause interference among the storms which would then diminish the magnification of the hazards compared to today given the more discrete nature. All severe hazards (very large hail, damaging winds and tornadoes) are arguably still in play. The tornado threat may lower though. However, this does not mean that one will not occur. It appears that south central Kansas could be the highlight area for tornadic potential if activity develops further apart initially. The game will be when the cap will break which is still expected in the mid to late afternoon time frame. Depending on where the dryline sets up, the entire county warning area could have potential for severe weather. While initially the threat would be large hail, a transition to a damaging wind threat may occur depending on the evolution of the convective mode. This activity may stick around into the overnight. Thursday - Another day of potential severe weather with the shift being further to the east. The area would be east of I-135. Depending on the evolution of storms on Wednesday, southeast Kansas would still have a decent shot for storms. The main threats could be large hail and damaging winds. There are certainly many balls still in the air for this scenario because of the convection from the previous two days. .LONG TERM...(Saturday through Tuesday) Issued at 340 PM CDT Tue May 1 2018 This trough surely does not want to move out as it lags across the eastern portions of the Plains into Saturday. A ridge will follow in behind this trough leaving a nice Saturday and Sunday. Temperatures in the 80s with relatively little wind by KS standards are going to make a fantastic start to the first weekend of May. Outdoor activities should be part of the weekend festivities. There is another wave still poking its head for the end of the weekend to the start of next week. Chances of precipitation have been modified to latter in the period or the late Monday night into Tuesday timeframe. There is still time and adjustments likely in the coming days. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1247 PM CDT Tue May 1 2018 Gusty southerly winds will persist across much of the area with increasing chances for storms late this afternoon and evening across much of central KS on the eastern periphery of the sfc trough axis/dryline. Some of the storms will become severe with large hail, damaging winds and a few tornadoes. Storms may impact the KSLN, KRSL and KGBD terminals in the 22Z-03Z window but confidence lowers as you move further south and east. As winds decouple a bit later tonight, a strong SSW LLJ will result in LLWS across much of the area late tonight into the early morning hours on Wed. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 83 66 84 / 20 50 30 30 Hutchinson 69 82 64 82 / 20 60 20 20 Newton 69 82 65 82 / 20 50 30 30 ElDorado 69 82 66 83 / 10 40 40 40 Winfield-KWLD 70 82 67 84 / 10 40 30 40 Russell 60 79 56 80 / 50 30 20 10 Great Bend 63 80 57 80 / 30 40 20 10 Salina 69 82 62 82 / 40 60 30 30 McPherson 69 82 63 81 / 30 60 30 20 Coffeyville 69 81 69 79 / 10 20 50 60 Chanute 68 81 68 80 / 10 20 40 60 Iola 68 81 68 81 / 10 20 40 60 Parsons-KPPF 68 80 69 79 / 10 20 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VJP SHORT TERM...VJP LONG TERM...VJP AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 420 PM CDT Tue May 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 PM CDT Tue May 1 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Supercell storms with hail up to the size of baseballs and a few strong tornadoes are expected into early evening across parts of central and south central Kansas. Storms are expected along and west of a line from Salina to Hutchinson to Kingman. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms should be more numerous on Wednesday afternoon and Wednesday evening. The main threats will be golf ball sized hail, 60 to 70 mph winds and a tornado. Another round of severe thunderstorms is possible Thursday afternoon for locations roughly east of the turnpike. This activity will depend on the evolution of Wednesday's storms. The most likely threat would be hail and damaging winds. A few storms are possible Monday in central Kansas. These are not expected to be severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening along and west of a line from Salina to Hutchinson to Kingman. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
23 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A storm chaser reported the hail through social media, on Twitter.
The hail was golfball to baseball size.
The report came from National Severe Storms Lab mobile mesonet team while out chasing.
Based on image posted via Twitter.
The Kansas Highway Patrol reported that a semi had jack knifed on Interstate 70 due to the strong winds.
Reported at mile marker 206 on Interstate 70.
The supercell thunderstorms produced a brief tornado touchdown in an open field.
Winds of 50 mph were also reported.
A supercell thunderstorm produced a tornado, across northern portions of Saline county, Kansas, 7 miles northwest of Salina, Kansas. When the tornado touched down, it produced damage to a metal barn. Part of the roof had been blown off and some of the side walls had been blown out. The tornado continued to track to the northwest and moved into Ottawa county, Kansas, just to the east of the town of Tescott. The tornado was on the ground for 1.6 miles, in Saline county, and had a path width of 200 yards. A National Weather Service survey team, rated the tornado an EF1, across Saline county. Note: the tornado would go on to produce EF3 damage across Ottawa county.
Sent via Twitter. The hail lasted for 10 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744031, 744032, 744033, 744034, 744035, 744036, 744037, 744038, 744039, 744040, 744041, 744042, 744057, 744043, 744044, 744045, 744054, 744046, 744056, 744047, 744048, 744049, 744050, 744051, 744052, 744053.